Agranulocytosis is an uncommon but most serious adverse side effect of thiouracil. It has been reported to affect 0.3% – 0.6% of patients treated with thiourea–derivates. Both methimazole (MMI) and propylthiuracil (PTU) can cause agranulocytosis. Some data indicate that low doses of MMI are associated with lower prevalence of agranulocytosis than either high-dose MMI or conventional doses of PTU. The aim of the present study was to determine the frequency of thionamide-associatied agranulocytosis and to clarify the role of clinical factors such as gender and age of patient, duration of antithyroid therapy, dosage and type of thionamide used, in the development of agranulocytosis.

Materials and Methods: The medical records of all patients with hyperthyroid disease, treated with either MMI or PTU in endocrine clinics, were reviewed retrospectively with regard to agranulocytosis, patient age and sex, duration of antithyroid therapy, diagnosis, dosage, and type of thionamide used. Between April 1985 and September 2004, a total of 21,800 patients with hyperthyroidism due to Graves_ disease or toxic multinodular goiter received long term treatment (mean duration of treatment of 15.7±8.4 months) with either MMI or PTU at endocrine clinics of Tabriz University of Medical Sciences. Of these, 20,840 (95.6%) patients were treated with MMI and the remainder 960 (4.4%) received PTU.

Results: Classic agranulocytosis, defined as severe neutropenia, accompanied by serious symptoms and signs of infection developed in seven cases, 5 in MMI group and 2 in PTU treated patients. Thus the overall prevalence of thiomamide– associated agranulocytosis in this study is about 0.03 percent. There was no significant difference between mean ages of patients with and without agranulocytosis (42.2±14.8 vs 45.4±13.7 years). In the majority of cases, agranulocytosis occurred during the first 2 months of treatment.

There was no case with agranulocytosis among 15,412 individuals treated with low doses of MMI (< 20 mg/day).

Conclusion: In conclusion the majority of cases of agranulocytosis occurred within the first few weeks of initiation of antithyroid therapy. This side effect may occur at any times, regardless of patient age, gender or duration of treatment. It seems that the likelihood of agranulocytosis is diminished at low doses of MMI.

"/> Agranulocytosis is an uncommon but most serious adverse side effect of thiouracil. It has been reported to affect 0.3% – 0.6% of patients treated with thiourea–derivates. Both methimazole (MMI) and propylthiuracil (PTU) can cause agranulocytosis. Some data indicate that low doses of MMI are associated with lower prevalence of agranulocytosis than either high-dose MMI or conventional doses of PTU. The aim of the present study was to determine the frequency of thionamide-associatied agranulocytosis and to clarify the role of clinical factors such as gender and age of patient, duration of antithyroid therapy, dosage and type of thionamide used, in the development of agranulocytosis.

Materials and Methods: The medical records of all patients with hyperthyroid disease, treated with either MMI or PTU in endocrine clinics, were reviewed retrospectively with regard to agranulocytosis, patient age and sex, duration of antithyroid therapy, diagnosis, dosage, and type of thionamide used. Between April 1985 and September 2004, a total of 21,800 patients with hyperthyroidism due to Graves_ disease or toxic multinodular goiter received long term treatment (mean duration of treatment of 15.7±8.4 months) with either MMI or PTU at endocrine clinics of Tabriz University of Medical Sciences. Of these, 20,840 (95.6%) patients were treated with MMI and the remainder 960 (4.4%) received PTU.

Results: Classic agranulocytosis, defined as severe neutropenia, accompanied by serious symptoms and signs of infection developed in seven cases, 5 in MMI group and 2 in PTU treated patients. Thus the overall prevalence of thiomamide– associated agranulocytosis in this study is about 0.03 percent. There was no significant difference between mean ages of patients with and without agranulocytosis (42.2±14.8 vs 45.4±13.7 years). In the majority of cases, agranulocytosis occurred during the first 2 months of treatment.

There was no case with agranulocytosis among 15,412 individuals treated with low doses of MMI (< 20 mg/day).

Conclusion: In conclusion the majority of cases of agranulocytosis occurred within the first few weeks of initiation of antithyroid therapy. This side effect may occur at any times, regardless of patient age, gender or duration of treatment. It seems that the likelihood of agranulocytosis is diminished at low doses of MMI.

"/>

Thionamide Associated Agranulocytosis: Low Incidence with Low Doses of Methimazole

AUTHORS

A Bahrami 1 , *

1 Division of Endocrinology and Metabolism, Department of Medicine, Tabriz University of Medical Sciences, [email protected], I.R.Iran

How to Cite: Bahrami A. Thionamide Associated Agranulocytosis: Low Incidence with Low Doses of Methimazole, Int J Endocrinol Metab. Online ahead of Print ; 4(4):210-215.

ARTICLE INFORMATION

International Journal of Endocrinology and Metabolism: 4 (4); 210-215
Article Type: Original Article
Received: January 15, 2005
Accepted: November 5, 2005
READ FULL TEXT

Abstract

Agranulocytosis is an uncommon but most serious adverse side effect of thiouracil. It has been reported to affect 0.3% – 0.6% of patients treated with thiourea–derivates. Both methimazole (MMI) and propylthiuracil (PTU) can cause agranulocytosis. Some data indicate that low doses of MMI are associated with lower prevalence of agranulocytosis than either high-dose MMI or conventional doses of PTU. The aim of the present study was to determine the frequency of thionamide-associatied agranulocytosis and to clarify the role of clinical factors such as gender and age of patient, duration of antithyroid therapy, dosage and type of thionamide used, in the development of agranulocytosis.

Materials and Methods: The medical records of all patients with hyperthyroid disease, treated with either MMI or PTU in endocrine clinics, were reviewed retrospectively with regard to agranulocytosis, patient age and sex, duration of antithyroid therapy, diagnosis, dosage, and type of thionamide used. Between April 1985 and September 2004, a total of 21,800 patients with hyperthyroidism due to Graves_ disease or toxic multinodular goiter received long term treatment (mean duration of treatment of 15.7±8.4 months) with either MMI or PTU at endocrine clinics of Tabriz University of Medical Sciences. Of these, 20,840 (95.6%) patients were treated with MMI and the remainder 960 (4.4%) received PTU.

Results: Classic agranulocytosis, defined as severe neutropenia, accompanied by serious symptoms and signs of infection developed in seven cases, 5 in MMI group and 2 in PTU treated patients. Thus the overall prevalence of thiomamide– associated agranulocytosis in this study is about 0.03 percent. There was no significant difference between mean ages of patients with and without agranulocytosis (42.2±14.8 vs 45.4±13.7 years). In the majority of cases, agranulocytosis occurred during the first 2 months of treatment.

There was no case with agranulocytosis among 15,412 individuals treated with low doses of MMI (< 20 mg/day).

Conclusion: In conclusion the majority of cases of agranulocytosis occurred within the first few weeks of initiation of antithyroid therapy. This side effect may occur at any times, regardless of patient age, gender or duration of treatment. It seems that the likelihood of agranulocytosis is diminished at low doses of MMI.

Full Text

Full text is available in PDF

© 0, International Journal of Endocrinology and Metabolism. This is an open-access article distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License (http://creativecommons.org/licenses/by-nc/4.0/) which permits copy and redistribute the material just in noncommercial usages, provided the original work is properly cited.
COMMENTS

LEAVE A COMMENT HERE: